Become a digitalPLUS subscriber. 99¢ for 4 weeks.

CBS' 2008-09 Schedule Expands Comedies, Adds Drama

TelevisionCBS Corp.LiteratureScientific Research

On Wednesday (May 14) morning, CBS announced a primetime 2008-09 schedule that sees the network expanding to a second night of comedy and scattering a trio of new dramas around the schedule.

As expected, CBS has ordered the new dramas "Eleventh Hour," "The Mentalist" and "The Ex List" plus new comedies "Project Gary" and "Worst Week" for the fall, while the horror-drama "Harper's Island" is set for midseason.

With 18 shows returning to the strongly performing network, CBS has a fair amount of scheduling stability, so the biggest shift may be in returning comedies to Wednesday night after a season of keeping laughter as a Monday-only thing.

Monday will still feature a two-hour comedy block on the network, with "The Big Bang Theory," "How I Met Your Mother" and "Two and a Half Men" returning to their current time slots, leading into the relationship comedy "Worst Week," which stars Kyle Bornheimer and Erinn Hayes. "CSI: Miami" will still anchor the night.

The addition of "Worst Week" to Mondays has allowed CBS to move "The New Adventures of Old Christine" over to Wednesdays, where it will combine with the Jay Mohr sitcom "Project Gary" for a new comedy block leading into returning hits "Criminal Minds" and "CSI: NY."

"We've been looking to expand our comedy lineup, and we now have the depth and development to make the move," says CBS Entertainment President Nina Tassler in a statement. "Monday is already television's signature night for comedy and we think we can make the case that CBS is the signature network for comedy overall."

CBS' schedule hasn't had many problem spots in recent years, but the Tuesday 10 p.m. hour has been a show-killer lately. To that end, CBS is transplanting "Without a Trace," a proven hit with a track record on both Thursday and Sunday nights, into the hour. "Without a Trace" will have the first-year drama "The Mentalist," featuring CBS regular Simon Baker, as its lead-in.

The network has also had difficulties on Friday nights at 9 p.m. where "Close to Home" was cancelled despite solid ratings two years ago and where "Moonlight" was just canned despite a passionate -- albeit tiny, by CBS standards -- audience. CBS hopes that "The Ex List," a romantic dramedy featuring Elizabeth Reaser, will prove successful sandwiched between "Ghost Whisperer" and "Numb3rs."

One place CBS doesn't need to worry about ratings is the Thursday night 10 p.m. slot after "CSI: Crime Scene Investigation." That plum hour has been given to "The Eleventh Hour," a scientific mystery from producer Jerry Bruckheimer.

In addition to "Without a Trace" and "The New Adventures of Old Christine," the other CBS show to switch time slots is "The Unit," which leaves Tuesday for Sundays, where it will have under-the-radar hit "Cold Case" as its lead-in.

Beyond "Harper's Island," CBS has also ordered "Rules of Engagement" for midseason.

CBS' Fall 2008-09 Schedule (New shows in bold, all times ET):

MONDAY
8:00-8:30 PM "The Big Bang Theory"
8:30-9:00 PM "How I Met Your Mother"
9:00-9:30 PM "Two and a Half Men"
9:30-10:00 PM "Worst Week"10:00-11:00 PM "CSI: Miami"

TUESDAY
8:00-9:00 PM "NCIS"
9:00-10:00 PM "The Mentalist10:00-11:00 PM "Without a Trace" (New time)

WEDNESDAY
8:00-8:30 PM "The New Adventures of Old Christine" (NT)
8:30-9:00 PM "Project Gary"
9:00-10:00 PM "Criminal Minds"10:00-11:00 PM "CSI: NY"

THURSDAY
8:00-9:00 PM "Survivor"
9:00-10:00 PM "CSI: Crime Scene Investigation"
10:00-11:00 PM "Eleventh Hour"

FRIDAY
8:00-9:00 PM "Ghost Whisperer"
9:00-10:00 PM "The Ex List"10:00-11:00 PM "Numb3rs"

SATURDAY
8:00-9:00 PM Crime drama repeats
9:00-10:00 PM Crime drama repeats10:00-11:00 PM "48 Hours Mystery"

SUNDAY
7:00-8:00 PM "60 Minutes"
8:00-9:00 PM "Amazing Race"
9:00-10:00 PM "Cold Case"10:00-11:00 PM "The Unit" (NT)

Copyright © 2014, The Baltimore Sun
Related Content
TelevisionCBS Corp.LiteratureScientific Research
Comments
Loading